Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 15, NWS Columbia, SC

August 19, 1999Bamberg County, South Carolina

NWS Columbia, SC issued this tornado warning at Aug 19, 1999, 10:38 PM EDT for Bamberg County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1999, 10:38 PM EDT (02:38 UTC)
Expired
Aug 19, 1999, 11:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Bamberg County, SC

What was reported inside it

TimeReportWhereRemark
Aug 19, 11:00 PM EDTThunderstorm Wind 55Countywide, SCEPD reported scattered trees down throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2982 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCAE 200240 RRA
TORCAE
SCC009-200315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* TORNADO WARNING FOR...
  BAMBERG COUNTY IN SOUTH CAROLINA

* UNTIL 1115 PM EDT

* AT 1037 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LIKELY TORNADO NEAR GOVAN MOVING NORTHEAST AT 15 MPH. THE 
  TOWNS OF DENMARK AND BAMBERG COULD BE AFFECTED BEFORE 11 PM.

THIS IS A DANGEROUS STORM...TAKE COVER IMMEDIATELY IF YOU ARE IN 
ITS PATH. 

BC/JL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Aug 19, 7:50 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 7:50 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT THU AUG 19 1999

SVR ACTIVITY FINALLY DIMINISHING ACRS CWA THIS EVENING. LAST OF SVR STMS
NOW OVR ERN ORANGEBURG WL EXIT CWA SHORTLY. WL SOON DO A QUICK UPDATE TO
TAKE CWA COUNTIES OUT OF SVR TSTM WATCH BOX THAT WAS SET TO EXPIRE AT 9
PM. MAY REDUCE OVRNITE POPS TO ARND 30 PCT FOR ALL ZONES. WL TAKE A LUK
AT TEMP TREND TO SEE IF THERE IS A NEED TO TWEAK OVRNITE LOWS. OTHERWISE
NO MAJOR CHANGES PLANNED.

.CAE...NONE.

BC

In the hours before

Local storm report, Aug 19, 4:54 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

400 PM     30 SE CAE                 SC   WIND DAMAGE
08/19/99   CALHOUN                        SHERIFF OFFICE REPORTED
                                          TREES DOWN IN ST MATTHEWS
                                          AREA

RJL
Local storm report, Aug 19, 5:16 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

310 PM     30 E AGS                  SC   WIND DAMAGE
08/19/99   AIKEN                          SHERIFF OFFICE REPORTED
                                          TREES DOWN BETWEEN
                                          SPRINGFIELD AND KITCHINGS
                                          MILL

420 PM     10 ESE AGS                SC   WIND DAMAGE
08/19/99   AIKEN                          SHERIFF OFFICE REPORTED
                                          TREES DOWN IN JACKSON AREA

RJL
Local storm report, Aug 19, 5:32 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

505 PM     33 SSE COLUMBIA           SC   WIND DAMAGE
08/19/99   ORANGEBURG                     ORANGEBURG EMA REPORTED
                                          TREES DOWN IN CITY OF
                                          ORANGEBURG

RJL
Local storm report, Aug 19, 5:54 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

450 PM     18 S AGS                  GA   WIND DAMAGE
08/19/99   BURKE                          BURKE EMA REPORTED TREES
                                          DOWN IN WAYNESBORO AREA

RJL
Local storm report, Aug 19, 7:56 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

645 PM     27 SSE OGB                SC   WIND DAMAGE
08/19/99   BAMBERG                        BAMBERG DISPATCH HAD
                                          NUMEROUS REPORTS OF TREES
                                          DOWN IN EHRHARDT AREA

715 PM     27 SSE OGB                SC   WIND DAMAGE
08/19/99   BAMBERG                        BAMBERG DISPATCH REPORTED
                                          TREES DOWN IN EHRHARDT
                                          AREA

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:01 PM EDTSevere Thunderstorm WarningCAERichland29 min
Aug 19, 10:12 PM EDTSevere Thunderstorm WarningCAEBamberg33 min
Aug 19, 10:17 PM EDTSevere Thunderstorm WarningCAEOrangeburg43 min
Aug 19, 11:42 PM EDTTornado WarningCAEBarnwell33 min
Aug 20, 6:15 PM EDTSevere Thunderstorm WarningCAEMcCormick60 min
Aug 20, 7:16 PM EDTSevere Thunderstorm WarningCAENewberry29 min
Aug 20, 7:38 PM EDTTornado WarningCAENewberry37 min
Aug 20, 7:55 PM EDTSevere Thunderstorm WarningCAELexington, Richland50 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.